With nearly 6.5 million South Africans suffering from diabetes and up to 45% new cases diagnosed in children, the chances of a teacher having a child with diabetes in class are quite high, according to the International Diabetes Federation and the American Diabetes Association. And as diabetic episodes can be life-threatening, it’s important for teachers to know what to do if they have a child living with diabetes in their care.
As always, forearmed is forewarned, so it’s important to notify teachers if there’s a child with diabetes in one of their classes. This will enable them to be alert to any changes in the child’s behaviour or to any signs of distress. Home room teachers should also speak to the child’s parents at the start of the school year in order to obtain better insight into his or her individual health status.
“Written instructions and guidelines from parents can be very helpful,” says Shelley Harris, Public Relations Manager of diabetes healthcare company Novo Nordisk (South Africa). "These should ideally be put up in an easily-accessible place in the classroom, where both the teacher and fellow learners can refer to them if necessary."
On an everyday level teachers should, for instance, ensure that children with diabetes have a healthy snack before undertaking strenuous exercise, either in the gym or on the sports field. Exercise, like insulin, lowers blood glucose levels, and as hypoglycaemia in diabetes can lead to convulsions, loss of consciousness or even coma, it’s important to monitor the child’s carbohydrate intake before gymnastic or sporting activities.
Emergency source of glucose
Similarly, teachers should ensure that children with diabetes always have access to an emergency source of glucose in order to counteract a hypoglycaemic episode should this occur. Luckily, it’s easy for these children to keep a small carton of fruit juice or a packet of glucose sweets with them at all times for just such a purpose, and it’s important that teachers allow them to do this. As children can sometimes get caught up in the moment and forget to bring along their emergency glucose supply when setting off to participate in a special activity, it’s important for the teacher in charge to check that they have the necessary items with them before they leave the class.
“It’s also important for teachers to understand that children with diabetes need sometimes need to snack during the course of the day” says Harris, “and they should allow them to eat a small yoghurt or another suitable snack in class if they have to stick to a defined food intake schedule. Some children also need to use the bathroom more frequently than most others do, so allowance should be made for this too.”
Early warning signs
It’s essential for teachers to be able to identify the early warning signs of a hypoglycaemic episode. In general, these include irritability, sleepiness and erratic responses to questions. In short, the child who appears not to be paying attention may well be getting low on glucose.
In terms of first-response treatment when a child with diabetes exhibits signs of low blood glucose levels, a small bottle of juice or one or two glucose sweets should be sufficient to prevent the situation from becoming more serious. This should be followed by a snack, eg a fruit, sandwich etc. However, should the child’s condition not improve almost immediately, it’s important to either call his or her parents for advice or to seek medical help.
“Informed and caring teachers can be a tremendous help in teaching children with diabetes how to lead normal, active lives outside of the home,” says Harris. “In fact, the lessons they teach them about coping with the disease in everyday situations are likely to be of great value to them throughout their lives.”
For further information on diabetes and treatment options for diabetes, visit www.novonodisk.com or www.facebook.com/ChangingDiabetesZA
Novo Nordisk press release
- (Health24, March 2012)